Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 265, NWS Dodge City, KS

August 7, 2013Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2013, 6:19 PM CDT for Seward County, Stevens County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2013, 6:19 PM CDT (23:19 UTC)
Expired
Aug 7, 2013, 7:15 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:45 PM CDTHAIL 1.751 Ese Hugoton, KS
Aug 7, 6:54 PM CDTHAIL 1.25Hugoton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 5:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KDDC 072319
SVRDDC
KSC175-189-080015-
/O.NEW.KDDC.SV.W.0265.130807T2319Z-130808T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS...
  EASTERN STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 715 PM CDT

* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF TYRONE...AND MOVING NORTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HUGOTON...WOODS...MOSCOW AND CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3738 10136 3738 10094 3699 10111 3699 10135
TIME...MOT...LOC 2320Z 191DEG 23KT 3705 10122

HAIL...1.00IN
WIND...60MPH

$$

KRUSE
2 follow-up statements
211 
WWUS53 KDDC 072341
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT WED AUG 7 2013

KSC175-072350-
/O.CAN.KDDC.SV.W.0265.000000T0000Z-130808T0015Z/
SEWARD KS-
641 PM CDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEWARD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3738 10136 3738 10108 3699 10111 3699 10135
TIME...MOT...LOC 2340Z 181DEG 22KT 3716 10129

$$

KSC189-080015-
/O.CON.KDDC.SV.W.0265.000000T0000Z-130808T0015Z/
STEVENS KS-
641 PM CDT WED AUG 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STEVENS COUNTY UNTIL 715 PM CDT...

AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUGOTON...AND
MOVING NORTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WOODS...HUGOTON...MOSCOW AND CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3738 10136 3738 10108 3699 10111 3699 10135
TIME...MOT...LOC 2340Z 181DEG 22KT 3716 10129

HAIL...1.00IN
WIND...60MPH

$$

KRUSE
509 
WWUS53 KDDC 072351
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT WED AUG 7 2013

KSC189-080001-
/O.CAN.KDDC.SV.W.0265.000000T0000Z-130808T0015Z/
STEVENS KS-
651 PM CDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3738 10136 3738 10108 3699 10111 3699 10135
TIME...MOT...LOC 2351Z 181DEG 22KT 3723 10129

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:32 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 2:32 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT Wed Aug 7 2013

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Thursday) ISSUED AT 151 PM
CDT WED AUG 7 2013

For this forecast, plenty of moisture will be available.  the flow
at the mid and upper layers of the atmosphere is from the southwest
and west.  At the 850mb level, a cold front was sliding south
through western Kansas as I write, and the 850mb flow is from the
north.  some stratocumulus clouds have developed along the front
across southern Kansas, in the range of bkn024-027. There has been
some light rain and sprinkles overriding the front, but not too
many observing stations are picking up on this light rain.  So,
have kept the forecast pretty much as it was, except I backed off
on when the strong thunderstorm would form. I now think the upper
wave will be the kicker, and not the surface front.  the heavy
rain producers are now likely after 02z, moving across with the
upper trough from west to east.  I was also glad to see the SPC
slipped the northern limit of the slight risk farther south,
closer to where the cold front will be. For now, just the
southern 1 or 2 rows of counties will have any appreciable Cape,
and a boundary to deal with for a few hours, until the cold front
moves into Oklahoma.  The other primary issue is the potential for
flooding.  The flash flood guidance across our northeastern zones
is in the 1.9 to 3.9 range.  But, recent rains there in the 1 to 4
inch range will leave it prime for flooding if any heavy rain
producers train across central Kansas.  More rain is expected
through Thursday, and although those storms may not be as heavy
rain producers as tonight, they could add to the rainfall which
had already fallen by then.

As for temperatures, tonight should see late night lows in the lower
60s from Wakeeney to Garden City to Elkhart.  The mid 60s will
stretch from near Larned to Dodge City to Liberal, with upper 60s
expected from Coldwater to Medicine Lodge to Pratt.  Thick clouds,
rain, and cold air advection will result in a fairly cool day on
Thursday.  Maximum temperatures will struggle to get to the lower
70s in the Dighton, Scott City and Syracuse areas, the middle 70s
from the Hays to Dodge City to Liberal areas, and around 80F degrees
from the Meade to Medicine Lodge areas. These won't be minimum Max
Temps for 8/8, but will certainly feel cool to just about
everyone in southwestern Kansas.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 228 PM CDT WED AUG 7 2013

Medium range models indicate little change to the overall large
scale pattern through early next week with a low amplitude upper
level ridge remaining in place across the central and southern
Rockies. Early in the period, a significant upper level shortwave
is expected to eject out of the southern Rockies east-northeast
into the western high plains bringing the possibility for more
showers and thunderstorms to portions of western Kansas Thursday
night into early Friday. As the shortwave approaches, a prevailing
surface low across the Texas panhandle and an attendant frontal
boundary extending generally east across northern Oklahoma, will
provide increased lift within a low level convergence zone generally
along and just north of the Kansas border. Although the flow aloft
will remain fairly weak, a few showers and isolated thunderstorms
will be possible across much of southwest and central Kansas with
enough instability present as surface dewpoints remain well up into
the 60s(F).

A brief break in precip chances is expected generally Friday night
into Saturday as surface high pressure migrates southward into
western Kansas pushing a frontal boundary just to our south further
down into west Texas and southern Oklahoma. Chances for
thunderstorms will return to portions of western Kansas Sunday as
the weak upper level ridge begins to build across the Rockies
returning a westerly flow aloft to the western high plains. In
response, the frontal boundary well to our south is expected to
return northward providing the focus for thunderstorm development
across the region into early next week.

Below normal temperatures are likely Friday as the aforementioned
surface low in the Texas panhandle pushes off to the east setting up
a more north to northeasterly low level flow across western Kansas.
Slightly cooler air will filter down into western Kansas with H85
temperatures ranging from the mid teens(C) across central Kansas to
near 20C in far southwest Kansas. Along with increased clouds, look
for highs only up into the 70s(F) to possibly near 80F across much
of central and southwest Kansas Friday afternoon. A gradual warming
trend is then expected through the weekend as the upper level
ridging in the intermountain west begins to amplify. Highs back up
into the 80s(F) to near 90F are likely over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 105 PM CDT WED AUG 7 2013

MVFR Cigs have moved into the kddc area, and will likely spread
west and north as the afternoon and evening progress. Scattered
thunderstorms are also expected to develop, but will only be
carried in the Tafs as vcsh until after 01z. Then a tempo group
for 2sm +tsra will cover the period from 01z to 05z. Cigs from
01-05Z should remain in the Mvfr ovc040 range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  74  64  78 /  90  80  70  20
GCK  65  73  64  77 /  90  80  60  10
EHA  64  75  61  80 /  70  80  60  10
LBL  67  77  63  80 /  80  80  70  10
HYS  65  76  64  76 /  90  80  60  30
P28  69  80  65  81 /  70  80  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...BURKE
Hazardous weather outlook, Aug 7, 3:49 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CDT WED AUG 7 2013

KSZ030-031-043>046-061>066-074>081-084>090-080900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 AM CDT WED AUG 7 2013 /249 AM MDT WED AUG 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
NORTH OF HIGHWAY 96 EARLY THIS MORNING. THE MAIN HAZARD WILL BE
WIND GUSTS OF 50 TO 60 MPH, CLOUD TO GROUND LIGHTNING, AND BRIEF
PERIODS OF HEAVY RAINFALL

THERE WILL THEN BE A CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL KANSAS. THIS THUNDERSTORM
ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS
THE REMAINDER OF WESTERN AND NORTH CENTRAL KANSAS DURING LATE
AFTERNOON AND OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF
60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY
RESULT IN LOCALIZED FLOODING.

A FLOOD WATCH IS IN EFFECT UNTIL THURSDAY. PLEASE REFER TO THE
LATEST FLOOD WATCH STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY
RESULT IN THE CHANCE OF FLOODING ISSUES ACROSS PORTIONS OF NORTH
CENTRAL AND WESTERN KANSAS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM
SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens43 min
Aug 6, 7:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche59 min
Aug 6, 9:14 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa46 min
Aug 6, 9:20 PM CDTSpecial Weather StatementDDCFord40 min
Aug 7, 4:19 AM CDTSpecial Weather StatementDDCEllis, Ness, Trego41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.